Hail, Custer
- When
- July 9, 11:00 AM MST to 11:30 AM MST
- Where
- Custer County, 15 mi SE of Westcliffe
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 37.983, -105.267
2 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 9, 2:00 AM MST, 9 hours earlier.
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO COLORADO 300 AM MDT MON JUL 9 2001 ...PRIMARY CONCERNS WILL BE LOCATION & AMOUNT OF TSRA... CURRENTLY...SFC BOUNDARY EXIST GENERALLY ACROSS THE RATON MESA. BOUNDARY ALOFT...ROUGHLY 700 MB...EXIST ACROSS THE PALMER DIVIDE. KFTG VAD SHOWS ENE FLOW UP TO 11 KFT MSL. TSRA SLOWLY WEAKENING IN PUBS CWA AS THEY MOVE NORTH INTO NE CO. DWPTS IN THE AREA GENERALLY IN THE 50S. NO KDEN SOUNDING...BUT LAPS SOUNDINGS INDICATE IT IS FAIRLY MOIST THROUGH THE COLUMN. WAT VAP IMGY SHOWS ANTICYCLONIC GYRE CONTINUING OVER CENTRAL CONUS. LATEST IMG SHOWS RATHER BENIGN FLOW HEADING TOWARDS CO FROM THE SE. MAIN MOISTURE SURGE AT MID/UPPER LEVELS APPEARS TO BE PUSHED OFF INTO THE GREAT BASIN. SHORT TERM...ANTICIPATE PRECIP TO CONTINUE MOVING N AND OUT OF CWA. PRECIP SHOULD CLEAR AREA BEFORE 4 AM ZFP. WILL MONITOR FOR CLOUDS THIS AM AND WORD ZONES APPROPRIATELY AS NEEDED...ALTHOUGH BELIEVE IT WILL BECOME PC ALL AREAS BY LATER THIS MORNING. DISCUSSION...MAIN FORCING FOR LATER THIS AFTERNOON AND EVENING WILL BE OVER THE PIKES PEAK REGION AGAIN. 700 MB FRONT WILL CONTINUE OVER THIS AREA...AND WILL BE THE BOUNDARY SEPERATING THE DRIER AIR TO THE S WITH THE MORE MOIST EASTERLY FLOW UP IN NE CO. A SECONDARY AREA OF PRECIP WILL BE OVER THE REMAINDER OF THE MTNS. PRECIP HERE WILL BE FROM THE REMNANT MOISTURE IN THE MTNS...WITH SOME TAP INTOTHE MONSOON FLOW TO FARTHER TO THE WEST. IF ANY HVY RAIN OCCURS...IT WILL BE RATHER ISOLATED ACROSS THIS REGION...WITH NO WIDEPSREAD ACTIVITY ANTICIPATED. WILL SEE 1 OR 2 MARGINALLY SVR STORMS AGAIN TODAY...MAINLY PIKES PEAK AREA...AND SAN LUIS VALLEY AREA AND SURROUNDING MTN AREAS. ONCE AGAIN...LITTLE IF ANY PRECIP EXPECTED ON THE FAR E PLAINS TODAY. LATER TONIGHT...ANOTHER MCS IS FCST TO DEVELOP OVER NE CO. EXPECT THIS FEATURE WILL SEND DOWN ANOTHER OUTFLOW TO THE AREA...BUT LITTLE IN THE WAY OF PRECIP DURING THE LATE NIGHT HOURS. FOR TUESDAY...FAIRLY STRONG SHORT WAVE BUCKS INTO RIGDE FROM THE NORTH. THIS WILL CAUSE FLOW OVER OUR AREA TO BE FROM A MORE W COMPONENT...TENDING TO DRY OUT THE PLAINS. MOISTURE IN THE MTNS WAS ALSO FCST TO DRY OUT A BIT...BUT AM A LITTLE HESITANT TO BELIEVE THIS. TUESDAY NIGHT...ANOTHER MCS IS FCST TO DEVELOP OVER NE CO... HOWEVER...ONCE AGAIN...LITTLE IN THE WAY OF PRECIP IS ANTICIPATED DURING THE LATE NIGHT HOURS. INTO LATER THIS WEEK...NOT MUCH CHANGE IN THE PATTERN. HIGH AT 500 MB IS FCST TO GRADUALLY SLIP A BIT FARTHER WEST. THIS WILL KEEP SOME MOISTURE IN THE MTNS...WITH SCTD POPS IN THE PIKES PEAK REGION... AND THE FAR E PLAINS bRATHER DRY. AVN LAPSE RATES OVER MTNS ARE FCST TO NOT BE ALL THAT IMPRESSIVE...WHICH WILL ASSIST IN DECREASING THE FIRE WX THREAT. PUB...NONE. HODANISH
COZ058>081-091500- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 701 AM MDT MON JUL 9 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND EVENING FOR ONE OR TWO MARGINALLY SEVERE THUNDERSTORMS ACROSS THE PIKES PEAK REGION... SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS THE REGION TODAY. THE BEST CHANCE OF STORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE MOUNTAINS. WITH CONSIDERABLE MOISTURE STILL IN PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS COULD DEVELOP. THE PRIMARY THREAT OF SEVERE WEATHER WILL BE HAIL NEAR 1 INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE BEST AREA FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE PIKES PEAK REGION. SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION LATER THIS AFTERNOON AND TONIGHT WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN. ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL LIKELY REMAINED CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS ANTICIPATED. OVER THE REMAINDER OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED THUNDERSTORMS ARE EXPECTED THE GREATEST THREAT FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...AND LOCALLY HEAVY RAINS. HODANISH
COZ058>081-091930- SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 1137 AM MDT MON JUL 9 2001 ...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL COLORADO... ...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND EVENING FOR A FEW MARGINALLY SEVERE THUNDERSTORMS ACROSS THE PIKES PEAK REGION AND IN THE MOUNTAINS... SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS A GOOD PART OF THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE OF THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE MOUNTAINS AND ADJACENT HIGH VALLEYS. WITH ABUNDANT MOISTURE STILL IN PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE. THE PRIMARY THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND GUSTS TO 65 MPH. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE ACROSS THE PIKES PEAK REGION. SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN AS WELL. ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL LIKELY BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS EXPECTED. OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED "THUNDERSTORMS WILL OCCUR. THE THREATS FROM THESE STORMS WILL BE CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND LOCALLY HEAVY RAINS.
The Pueblo radar (KPUX), 109 km away, was scanning. The volume nearest the first event began at 17:58 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2001Every state in 2001This day in weather historyWarnings in Colorado, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5259564, 5259565.